Alert archive / West Virginia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 117, NWS Charleston, WV

August 12, 2003Kanawha County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Aug 12, 2003, 8:00 PM EDT for Kanawha County, West Virginia. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2003, 8:00 PM EDT (00:00 UTC)
Expired
Aug 12, 2003, 8:20 PM EDT
In force
20 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

County Kanawha County, WV

The radar

The Charleston,WV radar (KRLX), 37 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 0.0 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2003-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1170 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2003-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1170 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
945 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 130000
SVRRLX
WVC039-130020-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
759 PM EDT TUE AUG 12 2003

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS EXTENDED A

* SEVERE THUNDERSTORM WARNING FOR...
  KANAWHA COUNTY IN WEST VIRGINIA...

* UNTIL 820 PM EDT...

* AT 750 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM 4 MILES SOUTHEAST OF CLENDENIN...OR ABOUT 9 MILES EAST
  OF PINCH...MOVING NORTH AT 15 MPH.

* SOME LOCATIONS IN THE WARNING AREA INCLUDE...CLENDENIN.

--CALL TO ACTION--IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE
WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY
RAIN... AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE
THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3843 8143 3844 8144 3856 8139 3853 8120
          3847 8128 3841 8126 3840 8133

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 2:30 PM EDT, 5 hours 30 minutes earlier.

Area forecast discussion, Aug 12, 2:30 PM EDT, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
230 PM EDT TUE AUG 12 2003

*********************************************************************
230 PM EDT TUE AUG 12 2003

...TONIGHT AND WEDNESDAY...
SHOWERS/TSTORMS DEVELOPING RIGHT ON SCHEDULE THIS AFTERNOON IN
EASTERN AREAS.  EXPECT THESE SHOWERS WILL SUBSIDE THIS EVENING WITH
LOSS OF HEATING.  ONCE AGAIN FOG WILL DEVELOP ACROSS AREA
OVERNIGHT.  UPPER LOW RETROGRADING SOUTHWEST IN TIME WHICH SHOULD
REDUCE OUR CHANCES FOR DIURNAL SHOWERS.  ONLY WORTHY OF A SLIGHT
CHANCE POP IN THE LOWLANDS WEDNESDAY...LOW CHANCE MOUNTAINS.

...WEDNESDAY NIGHT THROUGH FRIDAY NIGHT...
AN UPPER LEVEL DISTURBANCE IS MOVING INTO THE CWA WED NGT.  HIGH
PRESSURE WILL SETTLE OVER THE AREA BY THURSDAY WITH DIURNAL AFTN AND
EVENING THUNDERSTORMS POSSIBLE.  CONTINUE THE DRY FORECAST FRIDAY AS
THE UPPER AND SURFACE HIGHS MOVE SOUTHWEST.  THE TEMPERATURES ARE IN
THE BALLPARK...WITH NO ADJUSTMENTS NEEDED AT THIS TIME.

...SATURDAY THROUGH TUESDAY...
UPPER LEVEL HIGH CONTINUES TO SIT AND SPIN ACROSS CENTRAL PLAINS
STATES...WITH OUR CWA ON THE EASTERN FRINGE.  HAVE KEPT OUT CHANCE
OF PRECIP UNTIL AFTERNOON HOURS MONDAY.  DID ADD TO THE PRECIP THAT
WAS ALREADY IN THE FORECAST ACROSS THE WESTERN PORTION OF THE AREA
MONDAY AFTERNOON.  WITH DISTURBANCE APPROACHING...CONTINUED THE
MOIST TREND EASTWARD THROUGH THE END OF THE FORECAST
PERIOD...TUESDAY.

.RLX...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.

.END/ DB/ELW/KF
*********************************************************************
920 AM EDT TUE AUG 12 2003

WILL UPDATE ZONES TO REMOVE REFERENCES TO FOG THIS MORNING OTHERWISE
ONLY MINOR CHANGES EXPECTED AT THIS TIME.

.END/ DB
*********************************************************************
318 AM EDT TUE AUG 12 2003

...TODAY THROUGH WEDNESDAY...
WEAK SHORT WAVE MOVING NORTH THROUGH FORECAST AREA AT THIS TIME.
ALL RADAR RETURNS ASSOCIATED WITH IT HAVE GONE AWAY AND EVEN THE
CLOUDS ARE STARTING TO DISSIPATE/LIFT NORTHWARD OUT OF FORECAST
AREA.  THIS WILL LIKELY LEAD TO LAST MINUTE INCREASE IN AREA
COVERAGE OF FOG BEFORE SUN GETS GOING.

PESKY UPPER LOW FINALLY GETS ON SOUTHWESTWARD BOUND TRAIN TODAY.
HIGH PWS...INSTABILITY AND WEAK LOW LEVEL CONVERGENCE AXIS IS JUST
ENOUGH TO JUSTIFY CHANCE POPS TODAY...THOUGH NOT QUITE AS HIGH AS
MOS.  TEMPERATURES LOOKED OK WITH MINOR ADJUSTMENTS.

CONVECTION DIES DOWN THIS EVENING IN ABSENCE OF SIGNIFICANT
FORCING...AS HAS BEEN THE TREND.  HIGHER ON 6 PM TO 6 AM POPS THAN
00Z BASED MOS THOUGH.  MONOTONE NOCTURNAL TEMPERATURE FORECAST
CONTINUES...AND FOG LIKELY AGAIN BY MORNING.

WEDNESDAY SIMILAR TO TODAY EXCEPT ANY FORCING WEAKER STILL AND
HEIGHTS A BIT HIGHER AS UPPER LOW GIVES WAY TO RIDGING.  CLOSE TO
MOS ALL AROUND ON WEDNESDAY...WHICH WILL FEATURE A WARMER AFTERNOON
ON LESS RAIN AND MORE SUNSHINE.

...WED NIGHT ON...

UPPER LEVEL TEMPS CONTINUE TO WARM WITH BUILDING RIDGE.  HEIGHT
RISES OF 15DM ARE NOTED IN 48HR PERIOD ENDING 00Z THUR.  LEFT SCHC
POPS IN DURING EVENING HOURS WED FOR ISOLATED CONVECTION.  THURSDAY
LOW LEVEL MSTR DOESNT CLEAR CWA...GIVEN H10-H8 RIDGE EXTENDING FM
ERN KY COALFIELDS TO NORTHERN CWA COUPLED WITH MSTR FLUX CONV IN
AFOREMENTIONED GEOGRAPHIC REGION FEEL AREA IS AT RISK FOR MORE
RW/TRW.  INSTABILITY PARAMETERS REMAIN MODERATE...BUT FOCUS STAYS ON
SLOW MOVING STORMS.

THUR NGT THRU SAT UPPER LEVEL HIGH RETROGRADES TOWARDS CENTRAL
CONUS...ALTHOUGH GIVEN FCST HEIGHT PACKING APPEARS WE ARE OUT OF THE
RIDGE RUNNER AREA AND PROTECTED BY A MID LEVEL CAP.  GFS DOES HINT
AT A WEAK S/W PASSING THRU DURING THE AFTERNOON HOURS
THURSDAY...SUBSEQUENTLY GENERATING UVV.  AT THIS TIME OPT TO LEAVE
THINGS DRY AS DEEP MSTR IS ABSENT.

TEMPS ON TRACK...AS NUMBERS ARE A CAT BELOW ENERGY BLOCK METHOD
GIVEN LOW CCL LEVELS.

TRM/29
*********************************************************************
955 PM EDT MON AUG 11 2003

...EVENING UPDATE...
FORECAST LOOKS OK FOR THE MOST PART.  WILL PLAY UP THE FOG AND LOWER
POPS TO SLIGHT CHC FOR EVERYWHERE EXCEPT THE MOUNTAINS WHERE WILL
KEEP CHC POPS THERE FOR THE REST OF TONIGHT...AS A FEW STORMS ARE
STILL LINGERING ATTM.  OTHERWISE NO OTHER CHANGES ARE EXPECTED.

JS
********************************************************************
Hazardous weather outlook, Aug 12, 5:39 AM EDT, 14 hours 21 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-121500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
539 AM EDT TUE AUG 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME...ALTHOUGH SOME
HEAVY...SLOW MOVING THUNDERSTORMS WILL BE AROUND TODAY.  A SLIGHT
INCREASE IN THE FORWARD SPEED OF STORMS TODAY...FROM THE PAST
SEVERAL DAYS...SLIGHTLY ALLEVIATES THE THREAT FOR FLOODING POSED BY
THESE STORMS.  SOME MINOR FLOODING ISSUES ARE STILL
POSSIBLE...ESPECIALLY IN THOSE LOCALES THAT HAVE HAD THE HEAVIEST
RAINFALL MOST RECENTLY.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

TRM

In the hours before

Local storm report, Aug 12, 3:59 PM EDT, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
0359 PM EDT TUE AUG 12 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0420 PM    9 N PROCTORVILLE          OH   FLASH FLOOD
08/11/03   LAWRENCE                       2-3 FEET OF WATER OVER
                                          CR37 IN SCOTTOWN....ROAD
                                          DAMAGED

DB
Special weather statement, Aug 12, 7:20 PM EDT, 40 minutes before
WVZ015-027-130000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
720 PM EDT TUE AUG 12 2003

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

A STRONG THUNDERSTORM LOCATED JUST SOUTH OF GLEN IN CLAY COUNTY IS
MOVING OFF TO THE NORTHWEST AT ABOUT 10 TO 15 MPH.  THIS STORM COULD
AFFECT LOCATIONS NEAR THE CLAY/KANAWHA COUNTY BORDERS THROUGH 8
OCLOCK.

EXPECT HEAVY DOWNPOURS WITH THIS STORM...WITH UP TO AN INCH AND A
HALF OF RAIN PER HOUR.  GUSTY WINDS AND SMALL HAIL ARE ALSO
POSSIBLE...AS WELL AS FREQUENT CLOUD-TO-GROUND LIGHTNING.

IF THIS STORM APPROACHES YOUR AREA...SEEK SHELTER IMMEDIATELY.
WHILE INDOORS...DO NOT USE ELECTRICAL APPLIANCES OR CORDED PHONES
WHILE THE STORM IS NEARBY.

CL

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 9:41 PM EDTSevere Thunderstorm WarningRLXLincoln19 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.